Montana, 2008High Wind in Montana, November 22, 2008
November 22, 2008 · NWS TFX · 1 event in 1 county or zone
Low surface pressure moving across southern Canada contributed to gusty winds along the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low surface pressure moving across southern Canada contributed to gusty winds along the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 22, 5:41 AM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Nov 22, 5:41 AM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
541 AM MST SAT NOV 22 2008
.DISCUSSION...
SATURDAY THROUGH SUNDAY NIGHT...MAIN CONCERN IN THIS PART OF THE
FORECAST ARE HIGH WINDS ACROSS THE NORTHERN ROCKY MOUNTAIN FRONT
WHERE A HIGH WIND WARNING IS CURRENTLY IN EFFECT UNTIL LATE THIS
MORNING. EXPECT HIGH WINDS TO STAY OVER A CONFINED AREA WITH WIND
GUSTS OF 60 TO 70 MPH POSSIBLE AND SUSTAINED SPEEDS OF 30 TO 40
MPH AS AN UPPER LEVEL SHORTWAVE PASSES OVER THE NORTHERN ROCKIES.
BY LATE MORNING...FIRST WAVE OF ENERGY WILL EXIT ALLOWING WINDS TO
TAPER BELOW WARNING CRITERIA ALONG THE NORTHERN ROCKY MOUNTAIN
FRONT. CURRENT SATELLITE IMAGE INDICATES SOME MIDDLE TO HIGH
CLOUDS OVER THE FORECAST AREA WITH LIGHT PRECIPITATION NOTED
FARTHER WEST ACROSS EASTERN WASHINGTON AND NORTHERN IDAHO. DECIDED
TO INCREASE POPS ALONG THE NORTHERN ROCKIES IN COORDINATION AS
MAIN TROUGH AXIS ARRIVES BY LATE THIS EVENING...HOWEVER DOWNSLOPE
WINDS WILL LIKELY KEEP NORTHERN MONTANA DRY. ANOTHER SHORTWAVE AT
THE BASE OF THE UPPER LEVEL TROUGH MAY PRODUCE SOME LIGHT
PRECIPITATION OVER SOUTHWEST MONTANA SO HAVE INCREASED POPS IN
THAT AREA AS WELL STARTING LATE SATURDAY AFTERNOON THROUGH SUNDAY
MORNING. RAIN SHOWERS LIKELY IN THE VALLEYS THROUGH THIS EVENING
WITH RAIN AND/OR SNOW SHOWERS IN THE MOUNTAINS. ONCE TEMPERATURES
DROP THIS EVENING AND WINDS TURN NORTHWEST RAIN SHOWERS WILL MIX
WITH OR CHANGEOVER TO SNOW SHOWERS IN THE VALLEYS WITH LIGHT SNOW
IN THE MOUNTAINS...BUT SIGNIFICANT AMOUNTS ARE NOT ANTICIPATED AT
THIS TIME. FEW LINGERING RAIN OR SNOW SHOWERS ARE POSSIBLE OVER
SOUTHWEST MONTANA ON SUNDAY AS SHORTWAVE ENERGY PASSES EAST. RIDGE
OF HIGH PRESSURE WILL BUILD BY SUNDAY NIGHT WITH QUIET CONDITIONS
PREVAILING. MLS
MONDAY THROUGH THURSDAY NIGHT...AN UPPER LEVEL HIGH PRESSURE RIDGE
WILL BE OVER THE ROCKIES MONDAY AND THE AIRMASS WILL BE QUITE
WARM...DRY...AND STABLE. A SHORTWAVE WILL MOVE THROUGH THROUGH THE
CANADIAN ROCKIES AND ALBERTA DURING THE DAY. THIS SHOULD NOT AFFECT
THE WEATHER IN THE CWA ALTHOUGH IT WILL HELP DEVELOP A SURFACE LEE
TROF...AND KICK UP SOME SURFACE WINDS. THE THE RIDGE MOVES OVER
EASTERN MONTANA TUESDAY AND WINDS ALOFT SWITCH TO THE SOUTHWEST.
THIS BEGINS A SLOW INCREASE IN MOISTURE OVER THE AREA. BY
WEDNESDAY...THE LOW PRESSURE TROF WILL HAVE A DEFINITE SPLIT WITH A
NORTHERN PORTION IN ALBERTA AND A SOUTHERN...CUT-OFF LOW OVER
NEVADA. THIS SOUTHERN SECTION WILL BE SLOW MOVING AND ALLOW FOR THE
DEVELOPMENT OF A GOOD...DEEP MOISTURE PROFILE...BUT FORCING AND LIFT
WILL BE WEAK. ON WEDNESDAY...A SURFACE HIGH OVER ALBERTA WILL BRING
A COLD FRONT ACROSS THE HILINE. FLOW WILL SWITCH TO THE NORTH AND
BEGIN A LENGTHY PERIOD OF UPSLOPE FLOW. SYNOPTIC SUPPORT FOR THIS
SYSTEM WILL NOT BE STRONG...HOWEVER...THE UPPER LEVEL LOW WILL BE
SLOW MOVING AND MOISTURE WILL BE AVAILABLE....POSSIBLY WITH PERIODS
OF MODERATE SNOW IN THE MOUNTAINS. ALSO...UPSLOPE FLOW WILL KEEP THE
PLAINS UNDER A LENGTHY PERIOD OF LIGHT SNOW. A BROAD AREA OF LOW
PRESSURE WILL REMAIN OVER THE AREAS ALONG WITH MOIST...UNSETTLED
CONDITIONS THROUGH THURSDAY. HOUR TO HOUR ACCUMULATIONS WILL BE LOW
BUT TOTAL ACCUMULATIONS COULD BE ABOVE SEVERAL INCHES AT LOWER
ELEVATIONS...HIGHER IN THE MOUNTAINS. WILL INCLUDE THIS PERIOD OF
SNOW IN THE HWO. TEMPS BEGIN THE PERIOD WELL ABOVE NORMALS BUT
TRENDS TOWARDS NORMALS BY WEDNESDAY. TEMPS WILL DROP BELOW NORMALS
LATE WEDNESDAY AND THURSDAY AS THE UPPER LEVEL TROF BECOMES COOLS
THE AIRMASS. ZELZER
FRIDAY AND SATURDAY...MODELS CONTINUE TO HAVE PROBLEMS WITH THE
HANDLING OF THE BLOCKING UPPER LEVEL RIDGE OVER THE PACIFIC
NORTHWEST. ECMWF SEEM TO BE CLOSEST TO ENSEMBLES. BOTH GFS AND ECMWF
SHOW AN UPPER LEVEL RIDGE OVER THE EASTERN PACIFIC...EXTENDING INTO
MONTANA WITH AN UPPER LEVEL TROUGH OVER THE DESERT SOUTHWEST. SO
WILL GO WITH CLOSE TO SEASONAL AVERAGE TEMPERATURES AND MOSTLY DRY
CONDITION AT LOWER ELEVATIONS AND A SLIGHT CHANCE OF SHOWERS OVER THE
MOUNTAINS. WILLIAMSON DC
&&
.AVIATION...
UPDATED 1140Z.
A STRONG JET ALOFT CROSSING THE NORTHERN ROCKIES WILL CAUSE STRONG
AND GUSTY WINDS ACROSS NORTH CENTRAL MONTANA. THIS JET WILL MOVE
EAST OF THE AREA THIS AFTERNOON AND WINDS WILL DECREASE. AN UPPER
LEVEL DISTURBANCE WILL MOVE INTO SOUTHWEST MONTANA LATE THIS
AFTERNOON. THIS WILL INCREASE THE CHANCE OF PRECIPITATION ACROSS
SOUTHWEST MONTANA. MVFR CONDITIONS ARE EXPECTED NEAR PRECIPITATION
BUT VFR CONDITIONS WILL PREVAIL ELSEWHERE DURING THE NEXT 24 HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 46 25 40 25 / 10 10 0 0
CTB 44 22 42 24 / 10 10 0 0
HLN 45 24 43 28 / 10 10 0 0
BZN 46 24 43 28 / 10 30 10 0
WEY 34 21 32 16 / 20 40 20 0
DLN 43 22 40 24 / 10 20 0 0
HVR 46 19 42 19 / 10 10 0 0
LWT 46 23 40 24 / 10 10 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 AM MST THIS MORNING FOR MTZ009.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 22, 4:34 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 AM MST SAT NOV 22 2008
MTZ009-231145-
NORTHERN ROCKY MOUNTAIN FRONT-
434 AM MST SAT NOV 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT THROUGH 11 AM SATURDAY
MORNING. STRONG GUSTY WINDS WILL OCCUR OVER THE NORTHERN ROCKY
MOUNTAIN FRONT INCLUDING MOUNTAIN PASSES AND RIDGE TOPS. WIND GUSTS
UP TO 70 MILES PER HOUR ARE POSSIBLE AND IN AREAS WHERE SNOW IS
PRESENT...VISIBILITIES MAY BE REDUCED. WINDS WILL DECREASE BELOW
WARNING CRITERIA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA LATE
TUESDAY AND WEDNESDAY. PERIODS OF SNOW ARE EXPECTED THROUGH
THURSDAY. TOTAL ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE IN THE
MOUNTAINS...2 TO 4 INCHES ELSEWHERE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-010>015-044>055-231145-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
434 AM MST SAT NOV 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY TODAY AND TONIGHT FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA LATE
TUESDAY AND WEDNESDAY. PERIODS OF SNOW ARE EXPECTED THROUGH
THURSDAY. TOTAL ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE IN
THE MOUNTAINS...2 TO 4 INCHES ELSEWHERE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- November 22, 9:15 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
A wind gust to 67 mph was reported at Heart Butte. Additionally, a gust to 62 mph was reported at Browning and a gust to 71 mph was reported at Babb.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139800.